Alert archive / Kansas / Special Weather Statements in 2023

Special Weather Statement, NWS Dodge City, KS

June 15, 2023Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 15, 2023, 7:21 PM CDT for Barber County, Pratt County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2023, 7:21 PM CDT (00:21 UTC)
Expired
Jun 15, 2023, 7:45 PM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Hail
0.00 in
Wind
40

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 80 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1068 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

947 
WWUS83 KDDC 160021
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT Thu Jun 15 2023
 
KSZ081-090-160045-
Pratt KS-Barber KS-
721 PM CDT Thu Jun 15 2023

...Strong thunderstorms will impact portions of Barber and Pratt
Counties through 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iuka to near Isabel to near Hardtner.
Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Isabel around 725 PM CDT.
  Kiowa, Preston and Cairo around 735 PM CDT.
  Hazelton around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Kansas.

&&

LAT...LON 3700 9893 3782 9889 3782 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0021Z 265DEG 38KT 3774 9871 3750 9857 3705 9868 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 15, 6:34 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 15, 6:34 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
634 PM CDT Thu Jun 15 2023

...updated aviation section...

.SHORT TERM...(This evening through Friday night)
Issued at 1252 PM CDT Thu Jun 15 2023

Throughout the short term, we observe an upper-level ridge
dominating the Plains region, while an upper-level trough
maintains its presence over the Intermountain West. The area is
influenced by a robust upper-level jet stream extending from
northwestern Mexico into the Mid Mississippi Valley. As the day
progresses, a notable shortwave disturbance is projected to
traverse from eastern Colorado this afternoon and into western
Kansas during the evening hours. At the surface, a low-pressure
system will track along the Colorado/New Mexico border in the
afternoon, followed by its progression along the Kansas/Oklahoma
border in the evening. Accompanying this system, a warm front will
extend eastward, and a dryline will stretch southward into the
Texas Panhandle, gradually advancing into Oklahoma later in the
evening. Subsequently, persistent south-southeast winds will
maintain an inflow of moist air, with dewpoints reaching the upper
50s to low 60s Fahrenheit by the afternoon.

The atmospheric conditions will undergo significant
destabilization along the Kansas/Oklahoma border, characterized by
steep lapse rates, Convective Available Potential Energy (CAPE)
values exceeding 2000 J/kg, and 0-6 km shear surpassing 30 knots.
Prominent Convective Allowing Models (CAMs) indicate the
development of convection between 18z and 21z along the
Kansas/Colorado border. Initially, these storms may manifest as
discrete supercells, yet rapid consolidation into a mesoscale
convective system (MCS) is expected during their eastward
propagation. The storm motion is anticipated to be eastward and
relatively rapid. These storms are forecast to bring copious
rainfall, and if prolonged precipitation persists over a specific
area, the potential for flooding becomes a concern. The primary
hazards associated with these storms will be substantial hail and
destructive winds. Although the risk is marginal, isolated tornado
occurrences cannot be completely ruled out. The storms are
projected to exit the area by late evening or early overnight,
leading to a subsequent decrease in cloud cover after midnight.
Overnight temperatures will range from the mid-50s along the
Kansas/Colorado border to the low 60s across south-central Kansas.
Additionally, the nocturnal hours will witness a transition to
light and variable winds.

On Friday, mostly clear skies are expected, accompanied by light
northerly winds during the morning hours, which will subsequently
shift to an east-southeast direction in the afternoon. High
temperatures are projected to reach into the 80s. Short term
Ensemble models indicate the likelihood of another shortwave
disturbance emerging from the Rockies during the afternoon,
progressing into western Kansas by the evening. A renewed period
of heightened atmospheric instability is expected, leading to the
development of thunderstorms across eastern Colorado in the early
evening. These storms are anticipated to move eastward overnight.
The primary threats associated with these storms will be large
hail and damaging winds. However, during convective initiation
across southeastern Colorado and extending into far southwestern
Kansas, there remains a slight possibility of isolated tornado
occurrences. While storms may persist into the overnight hours,
the overall cloudiness is expected to be mostly prevalent.
Overnight low temperatures will range from the mid-50s along the
Kansas/Colorado border to the low 60s across central Kansas.

.LONG TERM...(Saturday through Thursday)
Issued at 1252 PM CDT Thu Jun 15 2023

Looking ahead, yet another round of storms is anticipated late
Saturday, as another shortwave emerges from the Rockies and
migrates into the Plains region. The Storm Prediction Center (SPC)
has issued a slight risk for these storms, with the primary threat
lying south of the forecast area. Subsequently, an upper-level
ridge is projected to build over the Plains region during the
upcoming week, coinciding with the presence of an upper-level low-
pressure system descending into the Pacific Northwest. This
atmospheric pattern will induce southwest flow aloft over western
Kansas. Current ensemble models suggest a drier pattern during
this period. However, it wouldn't be surprising if storms occur on
a few days next week during peak heating. Above-normal
temperatures are anticipated, with highs in the upper 80s to low
90s and lows in the 60s as we head into the next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 632 PM CDT Thu Jun 15 2023

A severe MCS will be exiting the area in the immediate time frame,
now just east of DDC and far enough south as to not impact HYS
with the severe winds. To the west, an area of trailing stratiform
rain diminishing visibility to few miles through mid evening
persists trough around 03 UTC. At this time the high resolution
ensembles aren’t showing a widespread risk of fog overnight, but
given the copious rainfall, some lowered visibility to around the
1-4 sm is likely toward 12z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  85  59  81 / 100  30  50  20
GCK  55  83  58  78 /  80  50  60  20
EHA  56  83  57  81 /  10  30  40  10
LBL  56  83  59  81 /  50  30  40  10
HYS  59  88  60  82 /  50  40  70  40
P28  61  88  64  88 / 100  10  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Russell
Hazardous weather outlook, Jun 15, 3:35 AM CDT, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
335 AM CDT Thu Jun 15 2023

KSZ030-031-043>046-061>066-074>081-084>090-160845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
335 AM CDT Thu Jun 15 2023 /235 AM MDT Thu Jun 15 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible across southwest Kansas
between 1pm and midnight. The strongest storms this afternoon and
early this evening will be capable of producing 2 to 4 inch hail
along with wind gusts of 70 to 80 mph. A few tornadoes will also
be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms will be possible late Friday and
Saturday evening. The main hazards from these storms will be wind
gusts in excess of 60 mph, heavy rainfall and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 1 pm south and west of a
Scott City to Pratt line.

In the hours before

Local storm report, Jun 15, 5:41 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
541 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     Tstm Wnd Gst     3 ENE Dodge City        37.77N 99.97W
06/15/2023  M69 MPH          Ford               KS   ASOS

            ASOS station KDDC Dodge City Regional
            Airport.

&&
Local storm report, Jun 15, 5:57 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
557 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     Tstm Wnd Gst     Meade                   37.28N 100.34W
06/15/2023  E69 MPH          Meade              KS   Mesonet

&&
Local storm report, Jun 15, 5:58 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
558 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Tstm Wnd Gst     Fowler                  37.38N 100.20W
06/15/2023  E75 MPH          Meade              KS   Mesonet

&&
Local storm report, Jun 15, 6:05 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
605 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Tstm Wnd Gst     1 NE Plains City        37.27N 100.58W
06/15/2023  E79 MPH          Meade              KS   Mesonet

&&
Local storm report, Jun 15, 6:10 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
610 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Tstm Wnd Gst     1 SW Hayne              37.08N 100.82W
06/15/2023  E58 MPH          Seward             KS   Mesonet

&&
Special weather statement, Jun 15, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT Thu Jun 15 2023

KSZ081-090-160045-
Pratt KS-Barber KS-
721 PM CDT Thu Jun 15 2023

...Strong thunderstorms will impact portions of Barber and Pratt
Counties through 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iuka to near Isabel to near Hardtner.
Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Isabel around 725 PM CDT.
  Kiowa, Preston and Cairo around 735 PM CDT.
  Hazelton around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Kansas.

&&

LAT...LON 3700 9893 3782 9889 3782 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0021Z 265DEG 38KT 3774 9871 3750 9857 3705 9868

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TATRO

Nearby

Special Weather Statements in Kansas, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.